Depressed or Over-Medicated?

Well I looked on my calendar and I don’t see Dr. Drugs for two more Fridays.  I just feel so out of sorts and so bored with life and something different and worse – such a total lack of interest in life.  Is this depression?  There’s not a chance that mood stabilizers just stabilize you into nothingness is there?  I just don’t know.  I am in such a state of funk – and fear of not coming out of it – that I left Dr. Drugs a voicemail because I feel like I can’t keep going like this.  I’m thinking severe disinterest in life is probably depression but it’s so different from how I usually feel – I’m usually just down, like a bad blues song.  I’m usually over-identifying with every sad country song you ever heard.  Not just deeply, deeply uninterested in anything, including music.  And reading.  And art.  I’m feeling afraid that I’m going to get to the point that I won’t be able to force myself to keep to the status quo:  Get up, go to work, feed myself, shower, exercise, pay bills.  The necessities.  I’m afraid I’ll just give up and stop.  So, I left Dr. Drugs a message and asked him if I could go up on my Lamotrigine by 50 mg.  I’m only on 150 mg now and from what I understand, that’s not even a therapeutic dose.  I feel like this process has been dragging on too long and I need to get to something good, STAT!!  I can’t stand the blah’s any longer.  I feel like I might be self-destructing by apathy.

I’d really appreciate hearing other’s experiences with mood stabilizers and whether I’m over-mood-stabilized (I’m on Topamax and Oxcarbazepine too) or if I just sound depressed.  Don’t forget!  Every opinion counts!!  You’re all doctors to me!  🙂

15 thoughts on “Depressed or Over-Medicated?

  1. I am on 200mg in addition to other things, so going up might help. Are you feeling the post vaca blues? Sometimes when I go back to “normal” after something exciting, it can feel like a big let down and its depressing. Just a thought, but I hope you feel better soon. Keep breathing, you are stronger than you think!

  2. sounds a lot like depression to me. i’m on a mood stabilizer and two other medications, effectively anti depressants, i’d say that your pdoc needs to review your mix of meds and adjust accordingly, a mood stabilizer shouldn’t suck joy from life, it should just help balance things out 🙂

  3. Good questions, all. I do think that my affect is flattened by the drugs sometimes, although I have been taking the same dose (150 mg) since 1999. But during that time I have had highs and lows, and very lows, and everything in between. For a time I thought I might be “just right” and then a year ago I had a major crash and I have been struggling ever since.

    The difference is that now that I am older, and have been on the drugs for some time, I know I will get through it. However, it takes more and more energy to do so each time. That is often when I get so blah that I probably feel like you do right now. Often at the beginning of summer. I am usually active in the spring and fall, with summer and winter tending towards lazy. Perhaps you just need to give yourself a break from all this thinking, allow yourself to feel blah for a little while, or at least until you go to the doc?

  4. Bi: I am going to make this suggestion to you because it’s had a positive impact on my mental (and physical) health along with the drugs since I tried it: cutting way back on wheat and processed sugar. I know it sounds difficult to do but it isn’t. There’s plenty of better choices to replace them with. Everyone’s system is different though, as to how they metabolize the two and your system
    may not have an issue with it. But I felt like I just wanted to throw this in the “I can’t stand the way I feel” equation. BTW, it also initiated weight loss I wasn’t expecting!
    Hang in there. :*)

  5. I have been on Lamictal for over 5 years and am also on Lithium (another mood stabilizer), both at maxed out doses. While the lights aren’t as bright as when I am manic, I have not been lulled into nothingness by them. Sometimes, when you start to get stable, I think there is that feeling of nothingness, but it does go away. I have days where I am not interested in anything, but when that happens, I’ll blog or buy a new book for my Kindle or pick up the phone and call someone. I think what’s most important is practicing what is called “opposite to emotion,” a DBT phrase. We keep doing what we know we “should” or “would usually want” to do, regardless of how we are feeling. It sounds tough, but it’s doable. Besides, you strike me as being way tougher than I am, and I can do it. 🙂

  6. Disclaimer that I don’t have bipolar or depression so can’t exactly imagine what you might be feeling but from what I know this sounds totally like classic depression…real clinical depression is when you feel nothingness rather than deep sadness.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s